×

Random surface growth and Karlin-McGregor polynomials. (English) Zbl 1408.60091

Summary: We consider consistent dynamics for non-intersecting birth and death chains, originating from dualities of stochastic coalescing flows and one dimensional orthogonal polynomials. As corollaries, we obtain unified and simple probabilistic proofs of certain key intertwining relations between multivariate Markov chains on the levels of some branching graphs. Special cases include the dynamics on the Gelfand-Tsetlin graph considered in the seminal work of A. Borodin and G. Olshanski [J. Funct. Anal. 263, No. 1, 248–303 (2012; Zbl 1260.60149)] and the ones on the BC-type graph recently studied by C. Cuenca in [Ann. Inst. Henri Poincaré, Probab. Stat. 54, No. 3, 1359–1407 (2018; Zbl 1401.60141)]. Moreover, we introduce a general inhomogeneous random growth process with a wall that includes as special cases the ones considered by A. Borodin and J. Kuan [Commun. Pure Appl. Math. 63, No. 7, 831–894 (2010; Zbl 1193.82013)] and M. Cerenzia [“A path property of Dyson gaps, Plancherel measures for \(\mathrm{Sp}(\infty)\)”, Preprint, arXiv:1506.08742], and random surface growth], that are related to the representation theory of classical groups and also the Jacobi growth process more recently studied by M. Cerenzia and J. Kuan [“Hard-edge asymptotics of the Jacobi growth process”, Preprint, arXiv:arXiv:1608.06384]. Its most important feature is that, this process retains the determinantal structure of the ones studied previously and for the fully packed initial condition we are able to calculate its correlation kernel explicitly in terms of a contour integral involving orthogonal polynomials. At a certain scaling limit, at a finite distance from the wall, one obtains for a single level discrete determinantal ensembles associated to continuous orthogonal polynomials, that were recently introduced by A. Borodin and G. Olshanski [Commun. Math. Phys. 353, No. 2, 853–903 (2017; Zbl 1369.60031)], and that depend on the inhomogeneities.

MSC:

60K35 Interacting random processes; statistical mechanics type models; percolation theory
60G55 Point processes (e.g., Poisson, Cox, Hawkes processes)
60J27 Continuous-time Markov processes on discrete state spaces
60J80 Branching processes (Galton-Watson, birth-and-death, etc.)
PDFBibTeX XMLCite
Full Text: DOI arXiv Euclid

References:

[1] N. I. Akhiezer, The classical moment problem and some related questions in analysis, Fizmat Moscow (1961), English Translation: Oliver and Boyed Ltd, Edinburgh London (1965). · Zbl 0124.06202
[2] T. Assiotis, N. O’Connell, J. Warren, Interlacing Diffusions, Available from http://arxiv.org/abs/1607.07182, (2016).
[3] R. Basu, V. Sidoravicius, A. Sly, Last Passage Percolation with a Defect Line and the Solution of the Slow Bond Problem, Available from https://arxiv.org/abs/1408.3464, (2014).
[4] A. Borodin, I. Corwin, Macdonald processes, Probability Theory and Related Fields, Vol. 158, 225–400, (2014). · Zbl 1291.82077
[5] A. Borodin, I. Corwin, T. Sasamoto From duality to determinants in q-TASEP and ASEP, Annals of Probability, Vol. 42, No. 6, 2314–2382, (2014). · Zbl 1304.82048 · doi:10.1214/13-AOP868
[6] A. Borodin, P. Ferrari, Large time asymptotics of growth models on space-like paths I:PushASEP, Electronic Journal of Probability, Vol. 13, 1380–1418, (2008). · Zbl 1187.82084 · doi:10.1214/EJP.v13-541
[7] A. Borodin, P. Ferrari, Anisotropic Growth of Random Surfaces in 2 + 1 Dimensions, Communications in Mathematical Physics, Vol. 325, 603–684, (2014). · Zbl 1303.82015 · doi:10.1007/s00220-013-1823-x
[8] A. Borodin, J. Kuan, Random surface growth with a wall and Plancherel measures for \(O(∞ )\), Communications on Pure and Applied Mathematics, Vol. 63, 831–894, (2010). · Zbl 1193.82013 · doi:10.1002/cpa.20320
[9] A. Borodin, G. Olshanski, The boundary of the Gelfand-Tsetlin graph: A new approach, Advances in Mathematics, 230, 1738–1779, (2012). · Zbl 1245.05131 · doi:10.1016/j.aim.2012.04.005
[10] A. Borodin, G. Olshanski, Markov processes on the path space of the Gelfand-Tsetlin graph and on its boundary, Journal of Functional Analysis, Vol. 263, 248–303, (2012). · Zbl 1260.60149 · doi:10.1016/j.jfa.2012.03.018
[11] A. Borodin, G. Olshanski, The ASEP and determinantal point processes, Communications in Mathematical Physics, Vol. 353, Issue 2, 853–903 (2017). · Zbl 1369.60031 · doi:10.1007/s00220-017-2858-1
[12] A. Borodin, L. Petrov, Nearest neighbor Markov dynamics on Macdonald processes, Advances in Mathematics, Vol. 300, 71–155, (2016). · Zbl 1356.60161 · doi:10.1016/j.aim.2016.03.016
[13] A. Borodin, L. Petrov, Higher spin six vertex model and symmetric rational functions, to appear in Selecta Mathematica, 1–124, (2016).
[14] A. Borodin, E. Rains, Eynard-Mehta Theorem, Schur Process, and their Pfaffian Analogs, Journal of Statistical Physics, Vol. 121, Issue 3–4, 291–317 (2005). · Zbl 1127.82017 · doi:10.1007/s10955-005-7583-z
[15] M. Cerenzia, A path property of Dyson gaps, Plancherel measures for \(Sp(∞ )\), and random surface growth, Available from arXiv:1506.08742, (2015).
[16] M. Cerenzia, J. Kuan, Hard-edge asymptotics of the Jacobi growth process, Available from https://arxiv.org/abs/1608.06384, (2016).
[17] C. Cuenca, Markov Processes on the Duals to Infinite-Dimensional Classical Lie Groups, Available from http://arxiv.org/abs/1608.02281, (2016). · Zbl 1401.60141 · doi:10.1214/17-AIHP842
[18] C. Cuenca, BC type Z-measures and determinantal point processes, Available from http://arxiv.org/abs/1701.07060, (2017). · Zbl 1434.60129 · doi:10.1016/j.aim.2018.06.003
[19] T. Cox, U. R\(\ddot{o} \)sler, A duality relation for entrance and exit laws for Markov processes, Stochastic Processes and Their Applications, Vol. 16, Issue 2, 141–156, (1984). · Zbl 0523.60068
[20] P. Diaconis, J. A. Fill, Strong Stationary Times Via a New Form of Duality, Annals of Probability, Vol. 18, No. 4, 1483–1522, (1990). · Zbl 0723.60083 · doi:10.1214/aop/1176990628
[21] Y. Doumerc, PhD Thesis: Matrices aleatoires, processus stochastiques et groupes de reflexions, Available from http://perso.math.univ-toulouse.fr/ledoux/files/2013/11/PhD-thesis.pdf, (2005).
[22] A. Edrei On the generating functions of doubly infinite totally positive sequences, Transactions of the American Mathematical Society, Vol. 74 367–383, (1953). · Zbl 0050.07901
[23] S. M. Fallat, C. R. Johnson Totally Nonnegative Matrices, Princeton University Press, (2011). · Zbl 1390.15001
[24] P. Ferrari, H. Spohn, T. Weiss, Brownian motions with one-sided collisions: the stationary case, Electronic Journal of Probability, Vol 20, 1–41, (2015). · Zbl 1327.60188 · doi:10.1214/EJP.v20-4177
[25] S. Karlin, Total Positivity, Volume 1, Stanford University Press, (1968). · Zbl 0219.47030
[26] S. Karlin, J. McGregor The classification of Birth and Death processes, Transactions of the American Mathematical Society, Vol. 86, No. 2,366–400, (1957). · Zbl 0091.13802 · doi:10.1090/S0002-9947-1957-0094854-8
[27] S. Karlin, J. McGregor The differential equations for Birth and Death processes and the Stieljes moment problem, Transactions of the American Mathematical Society, Vol. 85, 489–546, (1957). · Zbl 0091.13801 · doi:10.1090/S0002-9947-1957-0091566-1
[28] S. Karlin, J. McGregor Coincidence properties of birth and death processes, Pacific Journal of Mathematics, Vol. 9, No. 4, 1109–1140, (1959). · Zbl 0097.34102 · doi:10.2140/pjm.1959.9.1109
[29] S. Karlin, J. McGregor Determinants of orthogonal polynomials, Bulletin of the American Mathematical Society, Vol. 68, No. 3, 204–209, (1962). · Zbl 0113.33602 · doi:10.1090/S0002-9904-1962-10749-6
[30] J. H. B Kemperman, An analytical approach to the differential equations of the birth and death process, Michigan Mathematical Journal, 9, 321–361, (1962). · Zbl 0107.12404 · doi:10.1307/mmj/1028998770
[31] J. Kuan, A multi-species ASEP(q,j) and q-TAZRP with stochastic duality, to appear International Mathematics Research Notices, (2017).
[32] J. Kuan, An algebraic construction of duality functions for the stochastic \(\mathcal{U} _q(A_n^{(1)})\) vertex models and its degenerations, Communications in Mathematical Physics, Vol. 359, Issue 1, 121–187, (2018). · Zbl 1394.82004
[33] Y. Le Jan, O. Raimond. Flows, Coalescence and Noise, Annals of Probability, Vol. 32, No. 2, 1247–1315, (2004). · Zbl 1065.60066 · doi:10.1214/009117904000000207
[34] T. Liggett, Continuous Time Markov Processes An Introduction, Graduate Studies in Mathematics, Volume 113, (2010). · Zbl 1205.60002
[35] P. Nevai, Geza Freud, orthogonal polynomials and Christoffel functions, A case study, Journal of approximation theory, 48, 3–167, (1986). · Zbl 0606.42020 · doi:10.1016/0021-9045(86)90016-X
[36] A. Okounkov, Multiplicities and Newton polytopes, in Kirillov’s seminar on Representation theory, Editor G. I. Olshanski, American Mathematical Society Translations, Series 2, Volume 181, (1998). · Zbl 0879.00012
[37] A. Okounkov, G. Olshanski, Asymptotics for Jack polynomials as the number of variables goes to infinity, International Mathematics Research Notices, No. 13, 641–682, (1998). · Zbl 0913.33004 · doi:10.1155/S1073792898000403
[38] A. Okounkov, G. Olshanski, Limits of BC-type orthogonal polynomials as the number of variables goes to infinity, Jack, Hall-Littlewood and Macdonald Polynomials (E. B. Kuznetsov and S. Sahi editors). American Mathematical Society, Contemporary Mathematics vol. 417, (2006). · Zbl 1151.33008
[39] G. Olshanski, The problem of harmonic analysis on the infinite dimensional unitary group, Journal of Functional Analysis, Vol. 205, 464–524, (2003). · Zbl 1036.43002 · doi:10.1016/S0022-1236(02)00022-8
[40] W. Pruitt, Bilateral Birth and Death Processes, Transactions of the American Mathematical Society, Vol. 107, No. 3, 508–525, (1963). · Zbl 0119.34603 · doi:10.1090/S0002-9947-1963-0150858-0
[41] L. C. G Rogers, J. Pitman, Markov Functions, Annals of Probability, Vol. 9, No. 4, 573–582, (1981). · Zbl 0466.60070
[42] W. Schoutens, Orthogonal Polynomials and Stochastic Processes, Lecture Notes in Statistics, Springer, 2000. · Zbl 0960.60076
[43] A. N. Sergeev, A. P. Veselov, \(BC_{∞ }\) Calogero Moser operator and super Jacobi polynomials, Advances in Mathematics, Volume 222, Issue 5, 1687–1726, (2009). · Zbl 1220.33014 · doi:10.1016/j.aim.2009.06.014
[44] D. Siegmund, The Equivalence of Absorbing and Reflecting Barrier Problems for Stochastically Monotone Markov Processes, Annals of Probability, Volume 4, No. 6, 914–924, (1976). · Zbl 0364.60109 · doi:10.1214/aop/1176995936
[45] E. Van doorn, Stochastic monotonicity of birth and death chains, Advances in Applied Probability, Volume 12, No. 1, 59–80, (1980). · Zbl 0421.60075
[46] E. Van doorn, On oscillation properties and interval of orthogonality of orthogonal polynomials, SIAM Journal of Mathematical Analysis, Volume 15, No. 5, 1031–1042, (1984). · Zbl 0551.42009 · doi:10.1137/0515080
[47] A. M. Vershik, S. V. Kerov Characters and factor representations of the infinite unitary group, Dokl. Akad. Nauk SSSR 267(2) (1982), 272–276 (in Russian); English Translation: Soviet Math. Dokl. 26, 570–574, (1982). · Zbl 0524.22017
[48] D. Voiculescu, Representations factorielles de type \(II_{1}\) de \(U(∞ )\), Journal de Mathematiques Pures et Appliquees, 55, 1–20, (1976). · Zbl 0352.22014
[49] Z. Wang, X. Yang Birth and Death Processes and Markov Chains, Springer, (1992). · Zbl 0773.60065
[50] J. Warren, Dyson’s Brownian motions,intertwining and interlacing, Electronic Journal of Probability, Vol.12, 573–590, (2007). · Zbl 1127.60078 · doi:10.1214/EJP.v12-406
[51] J. Warren, P. Windridge Some Examples of Dynamics for Gelfand-Tsetlin Patterns, Electronic Journal of Probability, Vol.14, 1745–1769, (2009). · Zbl 1196.60135 · doi:10.1214/EJP.v14-682
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.